Alert archive / Tennessee / Special Weather Statements in 2017
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 19, 2017, 4:12 PM EDT for Johnson County, Sullivan County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 4:12 PM EDT (20:12 UTC)
- Expired
- May 19, 2017, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
Counties Johnson County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
512
WWUS84 KMRX 192012
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 19 2017
TNZ017-018-046-192100-
Sullivan TN-Northwest Carter TN-Johnson TN-
412 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...NORTHEASTERN
CARTER AND CENTRAL JOHNSON COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Mountain City, Walnut Hill, Bluff City,
Morril's Cave, Neva, Sadie, Shady Valley, South Holston Dam,
Doeville, Harr, Blountville and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3636 8180 3635 8181 3644 8233 3660 8232
3659 8194 3662 8192 3661 8177
TIME...MOT...LOC 2012Z 274DEG 24KT 3653 8218
$$
AMP.23What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 19, 3:16 PM EDT, 56 minutes earlier.
Area forecast discussion, May 19, 3:16 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Morristown TN 316 PM EDT Fri May 19 2017 .SHORT TERM (This Afternoon through Saturday)... Current water vapor imagery and RAP upper air analysis indicate that the shortwave trough from earlier is now pushing eastward into Virginia. Current radar imagery indicates that most of the convection is on the east side of the Appalachian mountains in Virginia and North Carolina. For the remainder of the afternoon, expect a few isolated to scattered diurnally driven showers and storms will be possible and have continued with 20-40 PoPs across most of the area. As for the bigger picture, a closed low is spinning across Colorado with an enhanced risk for severe storms across portions of the Southern Plains. At the surface, a stationary boundary stretches from a surface low in Oklahoma to the Ohio River Valley. For tonight, expect most of the convection will begin to decrease due to the lack of diurnal heating with mild overnight lows in the 60s. The upper level trough currently across Colorado will eject to the northeast on Saturday across the Central Plains. Closer to home, a ridge will amplify across the Southeastern U.S. The ridge axis will be across the area throughout much of the day with PW values dropping down into the 1.0-1.2 inches. These values are around the 50th-75th percentile for mid-May. Due to the anticyclonic flow aloft, decreased PoPs during the day on Saturday with highs in the mid to upper 80s. The ridge does begin to break down later in the day as a shortwave trough rotates around the periphery of the ridge. Therefore, increased PoPs late in the day with best chances across the Southern Plateau counties. .LONG TERM (Saturday night through Thursday)... Precipitation chances really start to ramp up as we move into Saturday night/Sunday. As the front approaches the wind fields start to turn more southerly and increase in speed, bringing in in more moisture to our area. On Saturday evening/night there is moderate CAPE available for storms to work with, but not much in the way of mid/low level shear. So we could see a few storms pulse up quickly and threaten to produce strong gusty winds or some hail, but widespread severe weather is not anticipated on Saturday (nor Sunday). As the front actually gets closer the precipitation should become more widespread with the best chances for rain all week coming on Sunday/Sunday night. Will have to monitor precipitation amounts on Sunday as PWAT values of around 1.5" or higher, putting us into the 90th percentile for this time of year. Some places could see several rounds of thunderstorms run over them leading to localized flooding. Once we get into the work week things quiet down as the precipitation will exit off to the east throughout the day and temperatures are expected to be around normal. There will only be a brief lull in precipitation before a second system zips through the area. This one should move through quickly and only bring a round of rain on Tuesday night/Wednesday. It will also cool temperatures down, with highs on Thursday struggling to make it to the 70's. Quiet weather is then expected through the rest of the work week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 89 69 80 / 0 60 70 80 Knoxville McGhee Tyson Airport, TN 67 89 67 78 / 10 20 60 80 Oak Ridge, TN 67 89 68 79 / 10 20 60 80 Tri Cities Airport, TN 62 87 63 78 / 20 50 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/ABM
Hazardous weather outlook, May 19, 4:24 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 424 AM EDT Fri May 19 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 424 AM EDT Fri May 19 2017 /324 AM CDT Fri May 19 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Scattered convection is expected across portions of the area through this evening. A few strong to marginally severe storms will be possible, especially in areas north of I-40 in East Tennessee and Southwest Virginia. Small hail and damaging winds are expected to be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A warm and unstable air mass will be over the region Saturday and Sunday. Some localized strong storms are possible each day, and a few of the strongest storms may become severe, with quarter size hail and damaging winds. Also heavy rainfall of over 2 inches could produce some localized flooding across southeast Tennessee and southwest North Carolina Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but reports may be needed from some locations Today through Sunday. EJH/TD
In the hours before
Special weather statement, May 19, 1:24 PM EDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Morristown TN 124 PM EDT FRI MAY 19 2017 TNZ017-VAZ008-191800- Sullivan TN-Washington VA- 124 PM EDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND SOUTH CENTRAL WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 200 PM EDT... At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over Bristol Tn, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bristol Tn, Bristol Va, Walnut Hill, Hilander Park, South Holston Dam and Blountville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3648 8226 3657 8232 3670 8210 3653 8200 TIME...MOT...LOC 1724Z 252DEG 17KT 3655 8223 JLB
Special weather statement, May 19, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT FRI MAY 19 2017
TNZ017-018-046-192100-
Sullivan TN-Northwest Carter TN-Johnson TN-
412 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...NORTHEASTERN
CARTER AND CENTRAL JOHNSON COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Mountain City, Walnut Hill, Bluff City,
Morril's Cave, Neva, Sadie, Shady Valley, South Holston Dam,
Doeville, Harr, Blountville and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3636 8180 3635 8181 3644 8233 3660 8232
3659 8194 3662 8192 3661 8177
TIME...MOT...LOC 2012Z 274DEG 24KT 3653 8218
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:35 PM EDT | Special Weather Statement | MRX | Roane | 40 min |
| May 19, 12:38 AM EDT | Special Weather Statement | MRX | Rhea | 52 min |
| May 19, 8:57 AM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 48 min |
| May 19, 6:10 PM EDT | Special Weather Statement | MRX | Sevier | 50 min |
| May 19, 7:31 PM EDT | Special Weather Statement | MRX | Johnson | 44 min |
| May 19, 5:20 AM EDT | Special Weather Statement | MRX | Scott | 40 min |
| May 19, 7:27 AM EDT | Special Weather Statement | MRX | City of Bristol | 48 min |
| May 19, 1:24 PM EDT | Special Weather Statement | MRX | City of Bristol | 36 min |
Nearby
Special Weather Statements in Tennessee, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.